Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 187, NWS Dodge City, KS

June 28, 2016Barber County, Pratt County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 28, 2016, 3:47 PM CDT for Barber County, Pratt County, Kansas. It was in force for 45 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 28, 2016, 3:47 PM CDT (20:47 UTC)
Expired
Jun 28, 2016, 4:32 PM CDT
In force
45 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Barber County, KS, Pratt County, KS

The radar

The Vance AFB radar (KVNX), 82 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 28, 3:49 PM CDTHAIL 21 Ene Coats, KSSOME DAMAGE TO SIDING ON HOME ALSO REPORTED.
Jun 28, 3:57 PM CDTHAIL 1.752 Sw Coats, KS.
Jun 28, 3:58 PM CDTTSTM WND GST 61Medicine Lodge, KS.
Jun 28, 4:10 PM CDTTSTM WND GST 66Medicine Lodge, KS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.8 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2016-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1570 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2016-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1570 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
1309 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
-21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

735 
WUUS53 KDDC 282047
SVRDDC
KSC007-151-282145-
/O.NEW.KDDC.SV.W.0187.160628T2047Z-160628T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
347 PM CDT TUE JUN 28 2016

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN PRATT COUNTY IN SOUTH CENTRAL KANSAS...
  NORTHERN BARBER COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 445 PM CDT

* AT 347 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED VERY NEAR
  SAWYER...MOVING SOUTH AT 15 MPH.

  HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT 
           WIND DAMAGE TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  MEDICINE LODGE...SHARON...SAWYER...COATS...LAKE CITY AND SUN CITY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3726 9894 3758 9895 3743 9846 3739 9846
      3738 9842 3716 9836
TIME...MOT...LOC 2047Z 000DEG 13KT 3748 9869 

HAIL...1.50IN
WIND...60MPH

$$

FINCH
3 follow-up statements
236 
WWUS53 KDDC 282057
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
357 PM CDT TUE JUN 28 2016

KSC007-151-282145-
/O.CON.KDDC.SV.W.0187.000000T0000Z-160628T2145Z/
PRATT KS-BARBER KS-
357 PM CDT TUE JUN 28 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR SOUTHWESTERN PRATT AND NORTHERN BARBER COUNTIES...

AT 357 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR COATS...MOVING
SOUTH AT 20 MPH.

HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
         DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT 
         WIND DAMAGE TO ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
MEDICINE LODGE...SHARON...SAWYER...COATS...LAKE CITY AND SUN CITY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3726 9894 3758 9895 3743 9846 3739 9846
      3738 9842 3716 9836
TIME...MOT...LOC 2057Z 014DEG 17KT 3747 9882 

HAIL...1.50IN
WIND...60MPH

$$

FINCH
403 
WWUS53 KDDC 282124
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
424 PM CDT TUE JUN 28 2016

KSC151-282134-
/O.CAN.KDDC.SV.W.0187.000000T0000Z-160628T2145Z/
PRATT KS-

424 PM CDT TUE JUN 28 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN PRATT COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3723 9854 3727 9849 3729 9844 3730 9844
      3728 9840 3716 9836
TIME...MOT...LOC 2124Z 308DEG 26KT 3723 9843 

$$

KSC007-282145-
/O.CON.KDDC.SV.W.0187.000000T0000Z-160628T2145Z/
BARBER KS-
424 PM CDT TUE JUN 28 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR EAST CENTRAL BARBER COUNTY...

AT 424 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED VERY NEAR SHARON...
MOVING SOUTHEAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
SHARON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3723 9854 3727 9849 3729 9844 3730 9844
      3728 9840 3716 9836
TIME...MOT...LOC 2124Z 308DEG 26KT 3723 9843 

HAIL...1.00IN
WIND...60MPH

$$

FINCH
022 
WWUS53 KDDC 282132
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
432 PM CDT TUE JUN 28 2016

KSC007-282142-
/O.CAN.KDDC.SV.W.0187.000000T0000Z-160628T2145Z/
BARBER KS-
432 PM CDT TUE JUN 28 2016

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL BARBER COUNTY IS
CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3723 9854 3727 9849 3729 9844 3730 9844
      3728 9840 3716 9836
TIME...MOT...LOC 2131Z 000DEG 13KT 3720 9843 

$$

FINCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 3:25 PM CDT, 22 minutes earlier.

Area forecast discussion, Jun 28, 3:25 PM CDT, 22 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
325 PM CDT TUE JUN 28 2016

...Updated for Long Term...

.SHORT TERM...(This evening through Wednesday)
Issued at 305 PM CDT Tue Jun 28 2016

For this evening, an outflow boundary will continue push south of
Dodge City, with some strong to severe storms possible. Hail to
quarter size and heavy rainfall possible. A supercell or two is also
possible with larger hail with some stronger upper winds today than
yesterday.

Then later tonight a Mesoscale Convective Complex (MCS)
is forecast to move in from Nebraska. Will carry highest chances
across south central sections then blend smaller chances west.
Severe storms are not expected later tonight, except for some strong
winds to 50 mph and small hail, lots of lightning and areas of heavy
rainfall. Overnight lows will be in the mid to upper 60s.

For Wednesday, upper level northwest flow will continue with a cold
front near the Oklahoma border. Will carry 20 to 30 percent chances
wtih the better chances south and east of Dodge City. South winds
shift to the east and northeast with a cold front. Highs look to be
from the upper 80s near and east of Dodge City with mid 90s for
parts of southwest Kansas.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 323 PM CDT Tue Jun 28 2016

For the period of Wednesday Night into next Tuesday, an active
northwest flow pattern continues into Thursday then begins to
flatten out with more shortwaves into Sunday. By Monday and into
Tuesday chances for rainfall become less as any jet stream features
shift north. Areas of thunderstorms are forecast daily with the best
chances mainly in the evenings and overnights into Sunday.

Highs will be cooler, with mainly lower to mid 80s into Sunday, then
warming to around 90 to 95 on Monday and Tuesday. Overnight lows
will be in the mid to upper 60s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1156 AM CDT Tue Jun 28 2016

Light east to southeasterly upslope will prevail with VFR
conditions. A complex of thunderstorms is then forecast to drop
south to southeastward across much of south central Kansas late
tonight and towards morning. The best guess for timing is at KHYS
around 08-11Z and 09-12z at KGCK and KDDC. Strong outflow winds
will be the main threat along with heavy rainfall and frequent
lightning.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  67  91  67  88 /  30  20  30  40
GCK  66  93  67  87 /  20  10  20  40
EHA  66  95  66  89 /  10  20  30  50
LBL  67  94  67  90 /  20  30  30  50
HYS  66  87  65  84 /  40  40  40  40
P28  68  90  69  90 /  30  30  40  50

&&

.DDC Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...Kruse
LONG TERM...Kruse
AVIATION...Kruse
Hazardous weather outlook, Jun 28, 5:49 AM CDT, 9 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
549 AM CDT TUE JUN 28 2016

KSZ030-031-043>046-061>066-074>081-084>090-291100-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
549 AM CDT TUE JUN 28 2016 /449 AM MDT TUE JUN 28 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE SOUTH ACROSS THE
SOUTHWEST KANSAS REGION DURING THE MORNING HOURS. NO SEVERE
WEATHER IS EXPECTED. ANOTHER LARGER ROUND OF THUNDERSTORM ACTIVITY
IS EXPECTED LATE THIS EVENING AND OVERNIGHT. MARGINAL SEVERE
WEATHER IS POSSIBLE UP ALONG THE I-70 CORRIDOR, BUT THE ACTIVITY
SHOULD WEAKEN AS IT CONTINUES SOUTH INTO SOUTHWEST AND SOUTH
CENTRAL KANSAS DURING THE OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE IN THE FORECAST EACH PERIOD, BUT THE BEST
CHANCES WILL BE FROM THURSDAY NIGHT THROUGH SATURDAY NIGHT AS A
FRONTAL BOUNDARY BECOMES NEARLY STATIONARY ACROSS SOUTHERN KANSAS.
SOME SEVERE WEATHER IS POSSIBLE, BUT THE GREATER THREAT MAY BE
EXCESSIVE RAINFALL LEADING TO SOME ISOLATED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TO BE NEEDED THROUGH TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT
HTTP://WEATHER.GOV/DDC/EHWO

In the hours before

Local storm report, Jun 28, 3:05 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
305 PM CDT TUE JUN 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0304 PM     HAIL             KINSLEY                 37.92N 99.41W
06/28/2016  M3.00 INCH       EDWARDS            KS   PUBLIC

            MEASURED 3.5 INCHES

&&
Local storm report, Jun 28, 3:15 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
315 PM CDT TUE JUN 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0258 PM     HAIL             4 SSW CAIRO             37.60N 98.58W
06/28/2016  U1.00 INCH       PRATT              KS   PUBLIC

            MOSTLY NICKELS, A FEW QUARTERS.

&&

AW
Local storm report, Jun 28, 3:26 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
326 PM CDT TUE JUN 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0326 PM     HAIL             CAIRO                   37.64N 98.54W
06/28/2016  M1.00 INCH       PRATT              KS   EMERGENCY MNGR

&&
Special weather statement, Jun 28, 3:36 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
336 PM CDT TUE JUN 28 2016

KSZ080-089-282115-
KIOWA KS-COMANCHE KS-
336 PM CDT TUE JUN 28 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN COMANCHE AND
SOUTHEASTERN KIOWA COUNTIES UNTIL 415 PM CDT...

AT 336 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES WEST OF BELVIDERE...MOVING SOUTH AT 10 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
COLDWATER AND WILMORE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3755 9935 3757 9910 3722 9906 3729 9943
TIME...MOT...LOC 2036Z 007DEG 8KT 3748 9923

WHITE
Local storm report, Jun 28, 3:41 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
341 PM CDT TUE JUN 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND GST     5 NNW SITKA             37.24N 99.69W
06/28/2016  E50 MPH          CLARK              KS   PUBLIC

            .

&&

AW
Local storm report, Jun 28, 3:46 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
346 PM CDT TUE JUN 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             10 ESE CLARK STATE LAKE 37.32N 99.63W
06/28/2016  M1.50 INCH       CLARK              KS   PUBLIC

            FROM SOCIAL MEDIA. ESTIMATED FROM RADAR.

&&

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 7:20 PM CDTSpecial Weather StatementDDCFinney, Gray40 min
Jun 28, 2:35 PM CDTSevere Thunderstorm WarningDDCPratt, Stafford39 min
Jun 28, 2:40 PM CDTSevere Thunderstorm WarningDDCBarber, Pratt65 min
Jun 28, 2:50 PM CDTSevere Thunderstorm WarningDDCClark, Comanche55 min
Jun 28, 2:54 PM CDTSpecial Weather StatementDDCHodgeman51 min
Jun 28, 2:58 PM CDTSevere Thunderstorm WarningDDCEdwards, Ford, Kiowa39 min
Jun 28, 3:24 PM CDTSevere Thunderstorm WarningDDCBarber, Pratt51 min
Jun 28, 3:28 PM CDTSevere Thunderstorm WarningDDCClark, Comanche41 min
Jun 28, 3:36 PM CDTSpecial Weather StatementDDCKiowa39 min
Jun 28, 4:05 PM CDTSpecial Weather StatementDDCBarber55 min
Jun 28, 4:07 PM CDTSevere Thunderstorm WarningDDCBarber41 min
Jun 28, 4:17 PM CDTSevere Thunderstorm WarningDDCBarber, Comanche, Kiowa31 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.